Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

June 30, 2021Clay County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 30, 2021, 6:18 PM CDT for Clay County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 6:18 PM CDT (23:18 UTC)
Expired
Jun 30, 2021, 6:45 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL

County Clay County, AL

The radar

The Maxwell AFB radar (KMXX), 96 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS84 KBMX 302318
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
618 PM CDT Wed Jun 30 2021
 
ALZ028-302345-
Clay AL-
618 PM CDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barfield, or near Lineville, moving southwest at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lineville and Barfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3346 8571 3338 8566 3329 8578 3335 8588
      3344 8585
TIME...MOT...LOC 2318Z 062DEG 7KT 3340 8574 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 30, 2:57 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 2:57 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
257 PM CDT Wed Jun 30 2021

.SHORT TERM...
/Updated at 1205 PM CDT Wed Jun 30 2021/
Through Thursday.

No major changes were made to the overall short-term forecast, as
Central Alabama will remain in the weak southeasterly flow pattern
over the next couple of days. The old MCV that triggered the
convection in our area yesterday currently resides over northern
Mississippi and western Tennessee. That feature is triggering
scattered to numerous showers and storms for those areas.
Meanwhile, diurnal convection is starting to pop up across far
southeastern Alabama and southern Georgia. Best rain chances will
remain in those areas through the afternoon and early evening
hours with deep tropical moisture in place. Additional seabreeze
and mesoscale boundary interactions will help to increase coverage
for our southeast counties as well. We'll have to see how far
north and west some of the outflow boundaries are allowed to move,
as that will dictate the forecast for later this afternoon and
evening across the rest of Central Alabama. For now, scattered
showers and storms can be expected for the rest of the forecast
area, diminishing after sunset.

Some patchy fog is being advertised on some of the high-res
guidance across the northern half of Central Alabama within river
and valley locations. Based on the fact we observed fog in those
same areas this morning, patchy fog has been added into the
forecast in the hours just leading up to sunrise Thursday morning.
The day on Thursday will finally feature a change in the weather
pattern as the deep longwave trough dives southward, sending a
surface cold front in our direction. Surface flow will start
turning more southerly and then southwesterly with time throughout
the day, with scattered convection developing during the
afternoon. We could actually see rain chances highest in both the
far north with the front approaching and the far south with storms
moving northward from the Gulf Coast. More scattered development
can be expected along the I-20 corridor.

56/GDG

.LONG TERM...
/Updated at 0257 PM CDT Wed Jun 30 2021/

Thursday night through Wednesday.

A cold front will move into North Alabama Thursday night,
bringing showers and storms Friday morning across our northern
half. This widespread activity will shift southward through the
afternoon, followed by a push of cooler and drier air Friday night
through Sunday particularly across the northern half. Any
isolated or scattered convection should be confined to the
southern counties on Saturday and Sunday near the stalled front.

Southerly flow is expected to take shape on Monday with higher
moisture content returning northward. This should lead to an
increase in rain chances through at least Wednesday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions will prevail through the afternoon and evening,
with best SHRA/TSRA chances at MGM and TOI. TEMPO TSRA has been
added for those locations with VCSH/VCTS mentioned elsewhere. The
next forecast challenge tonight will be to pinpoint the
development of low cigs. Guidance is picking up on a chance for
MVFR stratus to develop across at least the southeastern counties
between 06 and 12z Thursday morning. Observation trends will be
monitored this evening for possible inclusion in the 00z TAF
issuance.

56/GDG

&&

.FIRE WEATHER...

Scattered mainly afternoon and evening showers and thunderstorms
are expected through Thursday. An approaching frontal boundary
will support more numerous to widespread rain late Thursday night
into Friday. The front is forecast to stall out over south
Alabama on Saturday. Relative humidity values will remain above
50 percent through Friday, dropping into the 40 to 50 percent
range Saturday and Sunday afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  88  69  81  63 /  30  50  70  90  20
Anniston    71  88  71  80  66 /  30  40  60  90  30
Birmingham  71  89  71  81  66 /  30  40  60  90  30
Tuscaloosa  71  90  72  82  67 /  30  40  50  90  30
Calera      71  88  72  81  68 /  30  30  50  90  40
Auburn      70  86  71  82  68 /  40  50  30  90  60
Montgomery  71  90  72  86  71 /  50  50  20  90  60
Troy        70  88  71  86  71 /  50  60  20  90  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 30, 3:20 AM CDT, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
320 AM CDT Wed Jun 30 2021

ALZ011>015-017>050-011130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
320 AM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 30, 6:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
618 PM CDT Wed Jun 30 2021

ALZ028-302345-
Clay AL-
618 PM CDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barfield, or near Lineville, moving southwest at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lineville and Barfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3346 8571 3338 8566 3329 8578 3335 8588
      3344 8585
TIME...MOT...LOC 2318Z 062DEG 7KT 3340 8574

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:23 PM CDTSpecial Weather StatementBMXElmore37 min
Jun 30, 6:38 PM CDTSevere Thunderstorm WarningBMXElmore24 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.